Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Quad Cities, IA

May 8, 2004Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2004, 5:16 PM CDT for Buchanan County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 5:16 PM CDT (22:16 UTC)
Expired
May 8, 2004, 6:15 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS53 KDVN 082216
SVRDVN
IAC019-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 615 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FAIRBANK...OR ABOUT 11 MILES WEST OF
  OELWEIN...AND MOVING EAST AT 15 MPH.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4264 9208 4248 9208 4248 9164 4264 9162

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 8, 2:50 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SAT MAY 8 2004

.UPDATE...
UPDATE SENT AROUND 9 PM TO INCLUDE SVR TSTRM WATCH 169.  MAIN
CONVECTION REMAINS FOCUSED OVER THE SOUTHERN HALF OF IA WEST OF
I35.  CONVECTION HAS FORMED AN E/W LINE AND IS PROPAGATING SOUTH
TOWARD JUICIER AIR OVER SW IA/NW MO.  CONVECTION E OF I35 HAS HAD
HARD TIME SUSTAINING ITSELF THIS EVENING...WITH THE EXCEPTION OF
NERN IA.  HOWEVER...LATEST RADAR DATA SUGGESTS THIS ACTIVITY HAS
DECLINED SOME IN THE LAST 30 MINUTES.  LATEST PROFILER DATA SHOWS
SOUTHERLY H8 WINDS HAVE INCREASED TO 40-45 KTS OVER CENTRAL KS WITH
A WEAKER BRANCH OF THE LLJ POINTED TOWARD NW MO AND SW IA.  LOCATION
OF THE LLJ AND CURRENT CONVECTION SUGGEST THAT GREATEST THREAT FOR
TSRA WILL BE OVER THE SOUTHERN HALF OF THE CWA LATER TONIGHT AND
HAVE ADJUSTED POPS ACCORDINGLY.  SEVERE THREAT WILL DEPEND ON HOW
MUCH SWLY H8 WINDS OVER ERN KS AND NW MO STRENGTHEN THE NEXT FEW
HOURS.
IN ANY EVENT DONT EXPECT TO SEE SEVERE TSRA IN THE WRN CWA BEFORE
MIDNIGHT.  ...DLF...

&&

.SYNOPSIS...SYNOPTIC FRONT HAS LIFTED NORTH TO A LINE FROM ABOUT DBQ
WEST TO JUST SOUTH OF SUX. NUMEROUS MESO BOUNDARIES LAYED OUT BY
CONVECTION EARLIER THIS MORNING AND DIFFERENTIAL HEATING SEEN ON
SURFACE OBS...SATELLITE IMAGERY AND 88DS ACROSS CWA MAINLY NORTH OF
I-80. SYNOPTIC FRONT CONTINUED SW TO A LOW OVER WESTERN KS AT 18Z. AT
UPPER LEVELS...ZONAL FLOW CONTINUED AT H5 WHILE SW FLOW AT H85 WAS
TRANSPORTING GULF MOISTURE INTO AREA. THUS...THUNDERSTORM POTENTIAL
MAIN FOCUS THROUGHOUT FORECAST.
&&

.SHORT TERM...(TONIGHT)...STILL AWAITING CONVECTIVE INITIATION THIS
AFTERNOON WITH FAVORABLE CONDITIONS IN PLACE. NEARLY FULL SUNSHINE
OVER SOUTHERN THIRD OF CWA HAS HEATED UP INTO LOWER 80S WITH
DEWPOINTS SURGING INTO THE MID 60S ON S-SW WINDS. LAPS SBCAPES
SHOWING UP IN 25 TO 35 KJ/KG OVER SE IA AND AXIS OF MINIMUM CIN FROM
ABOUT ALO TO MOUNT PLEASANT. LOW LEVEL CONVERGENCE IS FURTHER NORTH
OF THIS MOST UNSTABLE AIRMASS UNDER MID AND HIGH LEVEL CLOUD DEBRIS
FROM EARLIER CONVECTION. KDVN 12Z SOUNDING AND GOES SOUNDER FROM SE
IA EARLIER THIS AFTERNOON SHOW CONVECTIVE TEMPS IN MID 80S WITH WEAK
CAP IN H7 TO H8 LAYER. AREA OF CONCERN IS ALONG MESO BOUNDARY FROM
ABOUT SAVANNA THROUGH MAQUOKETA TO ANAMOSA. THIS BOUNDARY IS SAGGING
SLOWLY SOUTH AT WESTERN END WITH WEAK SHOWERS CONTINUING. LOW LEVEL
THROUGH N85 THETA-E RIDGE EXTENDS FROM EASTERN KS INTO CENTRAL IA.
SURFACE WINDS INCREASING LOCALLY 20 TO 25KTS FROM SOUTH TO SOUTHWEST
OF THIS BOUNDARY WILL PROVIDE LOW LEVEL SHEAR FOR ROTATING STORMS.
SO...EXPECTING SOME CONVECTION TO GET GOING WITHIN NEXT FEW HOURS
BETWEEN I-80 AND HIGHWAY 30 CORRIDOR. THIS WILL PUSH SOUTHEAST
THROUGH EVENING...THEN MAY SEE ANOTHER ROUND AS AN UPSTREAM MCS
POSSIBLY INITIATING OVER NE NEB MAY MOVE ALONG AND NORTH OF THE
BOUNDARY OVERNIGHT. LOCAL TECHNIQUES INDICATE HAIL SIZE POTENTIAL
AROUND 2 INCHES THIS EVENING WITH STRAIGHT LINE WINDS OVER 70
KTS...SO WILL HAVE TO WATCH TRENDS CLOSELY NEXT FEW HOURS. IN
FORECAST...KEPT LIKELY POPS GOING FOR AREA NORTH OF INTERSTATE 80
AND CHANCE TO SOUTH. MAIN FRONT SHOULD STAY ALONG NORTHERN CWA
BORDER OVERNIGHT AND KEPT LOWS IN UPPER 50S THERE WITH LOWER 60S
ELSEWHERE WITH DEWPOINTS REMAINING UP THROUGH THE NIGHT.
&&

.LONG TERM...(SUNDAY THROUGH SATURDAY)
UPPER LEVEL JET REMAINS ACROSS CANADIAN/US BORDER WITH LONG WAVE
TROUGH IN WEST.  LOTS OF COOL AIR IN CANADA TO SUPPORT FRONT STAYING
NEAR TO JUST NORTH OF AREA NEXT FEW DAYS WITH WARM TEMPS AND PERIODS
OF SHOWERS AND STORMS.  SUNDAY...ALL INDICATIONS MOST OF AREA WELL
INTO WARM SECTOR WITH FRONT FURTHER NORTH AND THUS EXCEPT FOR SOME
AM SHOWERS OR STORMS DYING FROM EXPECTED CONVECTION TONIGHT...SHOULD
BE MOSTLY SUNNY AND VERY WARM WITH HIGHS IN MID TO UPPER 80S MOST
AREAS.  THEN NEXT WAVE APPROACHES SUNDAY NIGHT AND BRING CHANCE OF
STORMS LATE NW SECTIONS AHEAD OF NEXT FRONT AND THEN HIGH CHANCE
POPS MONDAY PM INTO MONDAY NIGHT THAT SHOULD GO HIGHER TO LIKELY
CATEGORY WHEN GET TIMING DOWN NEXT 12-24 HOURS. INDICATIONS REMAIN
SHOULD SEE SOME SEVERE STORMS WITH THIS EVENT MONDAY EVENT...BUT
SCOPE/INTENSITY APPEARS TO BE MODERATE IN NATURE.  WILL THEN GO WITH
LOW CHANCE POPS THEN...AHEAD OF MAIN UPPER WAVE ARRIVING LATE
THURSDAY INTO THURSDAY NIGHT WITH STRONG SPRING FRONT. AT THIS
TIME...ALL SOLUTIONS SUPPORT A HIGH END EVENT OF STORMS APPROACHING
A SEVERE WEATHER OUTBREAK THAT COULD INCLUDE SUPERCELLS WITH
TORNADOES. SHOULD BE ABLE TO ASSESS THIS RISK BETTER NEXT 24-48
HOURS. FOR TEMPS GENERALLY A FEW DEGREES ABOVE GUIDANCE TIL THURSDAY
EXCEPT TUESDAY WITH ANOTHER BACKDOOR LAKE ENHANCED COOL FRONT...THEN
MAJOR COOL DOWN FRIDAY INTO SATURDAY AFTER FRONT...WENT A FEW
DEGREES ON LOW SIDE PER ALL SOLUTIONS (ECMWF/UKMET/GFS-AVN) THERMAL
FIELDS LAST 2 DAYS.

...NICHOLS...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, May 8, 11:40 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT SAT MAY 8 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-090900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1140 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP NORTH OF I-80 THIS AFTERNOON AND PUSH
SLOWLY SOUTHEAST TO NEAR THE MISSOURI BORDER THIS EVENING.   MODERATE
AMOUNTS OF INSTABILITY AND FORCING WILL COMBINE WITH DRY AIR ALOFT
AND STEEP MID ATMOSPHERE INSTABILITY TO ALLOW SOME STORMS TO REACH
SEVERE LEVELS.   THE PRIMARY THREAT WILL BE LARGE HAIL UP TO THE SIZE
OF GOLF BALLS...WITH DAMAGING WINDS ALSO POSSIBLE IN EXCESS OF 70 MPH
LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.  AN ISOLATED BRIEF
TORNADO IS POSSIBLE ALONG A WEAK STATIONARY FRONT ALONG AND NORTH OF I-
80.

THE AREAS OF GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF
HIGHWAY 34.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

STORMY WEATHER WILL PERSIST THROUGH THURSDAY NIGHT. ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA SUNDAY NIGHT
AND MONDAY.  AT THIS TIME...THE MAIN THREAT APPEARS TO BE LARGE HAIL
AND HEAVY RAIN.  TRAINING THUNDERSTORMS SUNDAY NIGHT AND MONDAY MAY
BRING ADDITIONAL RAINFALL TOTALS AROUND 2 INCHES.  SEVERAL MORE
ROUNDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH THURSDAY NIGHT.  THURSDAY NIGHT...A STRONG COLD
FRONT IS EXPECTED TO SWEEP THROUGH THE PLAINS...ENDING THE PROLONGED
PERIOD OF STORMY WEATHER.

DUE TO THE MODERATE TO HEAVY RAIN TOTALS EXPECTED THIS WEEK...AREA
RIVERS WILL LIKELY EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:58 AM CDTSevere Thunderstorm WarningDVNBenton62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.